New York, 2007

Winter Storm in New York, December 15 to 17, 2007

December 15 to 17, 2007 · NWS BGM · 8 events in 8 counties and zones

A low pressure system moved from the Southern Plains to the Ohio Valley before tracking across Southern Pennsylvania to Southern New England. Snow overspread much of the area on the evening of the 15th, before mixing with and changing over to sleet and freezing rain.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A low pressure system moved from the Southern Plains to the Ohio Valley before tracking across Southern Pennsylvania to Southern New England. Snow overspread much of the area on the evening of the 15th, before mixing with and changing over to sleet and freezing rain. The highest snowfall totals occurred across the Northern Finger Lakes, Western Mohawk Valley and Tug Hill Plateau, where persistent wrap around snow occurred as the storm redeveloped into a major winter storm on the East Coast. In these areas, snowfall amounts ranged between 10 and 18 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 15, 6:48 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Dec 15, 6:48 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
648 PM EST SAT DEC 15 2007

.SYNOPSIS...
LOW PRESSURE WILL MOVE OUT OF THE TENNESSEE VALLEY TONIGHT...THEN
REDEVELOP INTO A STRONG WINTER STORM ON THE EAST COAST SUNDAY. THE
STORM MOVES TO NEW ENGLAND BY MONDAY MORNING. A VARIETY OF WINTER
PRECIPITATION WILL OVERSPREAD CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA TONIGHT AND SUNDAY...THEN TAPER OFF TO SNOW SHOWERS
MONDAY. SIGNIFICANT SNOW AND SLEET ACCUMULATIONS ARE LIKELY OVER
NORTH CENTRAL NEW YORK...WITH MAINLY SLEET AND FREEZING RAIN
ACROSS NORTHERN PENNSYLVANIA. HIGH PRESSURE BUILDS INTO THE AREA
TUESDAY FOR A QUIETER MIDDLE PART OF THE WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
LARGE TROF AND ASSOCIATED SFC LOW PRESSURE WAS STARTING TO GET
IT/S ACT TOGETHER OVER THE LOWER MISSISSIPPI VALLEY TODAY. FEEL
THAT THE 12Z NAM/GFS HAVE INITIALIZED WELL...ALTHOUGH WITH TIME
THERE ARE SOME DIFFERENCES IN HANDLING THE ENERGY TRANSFER TO
COASTAL LOW WITH GFS STILL INSISTING THINGS A LITTLE FURTHER
EAST...FASTER AND COOLER. FROM THE LATEST SATL AND RADAR TENDENCIES
OF THIS STORM...IT IS BECOMING MUCH CLEARER TODAY THAT THE
PRIMARY LOW WILL DOMINATE THE DAY. THE TRACK OF THE UPPER LEVEL
CUTOFF LOW PRESSURE MOVING BASICALLY ACROSS THE HEART OF THE
FORECAST AREA TOMORROW AFTERNOON... DOES NOT BODE WELL FOR A MAJOR
SNOWSTORM. INSTEAD...WE WILL DEAL WITH HIGHLY VARIABLE WINTER WX
CONDITIONS. IN FACT...WE/LL PROBABLY SEE TWO SERVINGS OF SNOW OVER
THE CWA...WITH THE MESS IN THE MIDDLE.

AS THE MAIN SYSTEM LIFTS TO OUR WEST...PRECIPITATION WILL BREAK
OUT ON NOSE OF STRONG LLJ EARLY THIS EVENING. COLD AIRMASS OVER
THE AREA WILL ALLOW THIS TO START OFF AS A FLUFFY SNOWFALL...BEFORE
WARMING ALOFT RIPS THROUGH THE REGION AND SLEET/FREEZING RAIN
DRAWS NORTH INTO THE SOUTHERN TIER BY DAYBREAK. WE/RE THINKING A
QUICK SHOT OF 2-5 INCHES OF SNOW BEFORE ANY CHANGEOVER FOR MOST
AREAS. TRICKIEST AREA WILL BE NEPA WHERE NAM BRINGS A SIG AMOUNT
OF QPF INTO THE POCONOS OVERNIGHT. THE MODEL IS GRABBING ONTO THE
MOISTURE ASSOCIATED WITH THE CONVECTION OVER GA/SC. GFS SHUNTS IT
EAST. BUFKIT SOUNDINGS LEAN TOWARD FZRA. IT IS VERY HARD TO GET
HALF INCH ACCRETIONS OF ICE...BUT THIS IS AS CLOSE AS YOU GET.
FOR NOW WILL HOLD THE LINE ON AN ADVISORY AS CAD MAY BE DEEP ENOUGH
FOR THIS PRECIP TO BE SLEET IF IT MAKES IT.

ON SUNDAY...ALL AREAS BASICALLY EAST OF I-81 WILL BE A SLEET/FZRA
MIX WITH MORE SNOW/SLEET TO THE WEST. DRY SLOT ASSOCIATED WITH UL
JET CUTS ACROSS NORTHEAST PA AND ERN NY DURING THE MIDDAY HOURS...AND
THIS MAY CURTAIL A LOT OF THE PRECIP ANYWAY...ESPECIALLY OVER NEPA
WHERE IT MAY JUST WIND UP AS FZDZ FOR A WHILE.

THE TRANSFER COMPLETES DURING THE AFTERNOON...THE THERMAL COLUMN
COOLS BACK ENOUGH FOR ALL AREAS TO COME AROUND TO SNOW AGAIN BY
EVENING. QUESTION IS...HOW MUCH PUNCH DO WE HAVE LEFT ON THE BACK
SIDE OF THE UPPER LOW...AND WILL WE BE IN THE RIGHT POSITION?
LEANING WITH THE GFS SOLUTION HERE...AGAIN WITH MORE OF THE CUTOFF
LOW TRACK OVER THE FCST AREA VERSUS WEST. SO...KEEPING FAIRLY
HIGH SNOW TOTALS EXTENDING FROM THE FINGER LAKES TO THE MOHAWK
VALLEY AND TUG HILL. THESE AREAS WILL ALSO HAVE LAKE ENHANCEMENT FOR
SNOWFALL GOING INTO SUNDAY NIGHT.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
SNOW IN THE EVENING WINDS DOWN...EXCEPT IN LAKE EFFECT COUNTRY
WHERE MORE ACCUMULATIONS LIKELY INTO MONDAY AS THE SETUP LOOKS TO
BE VERY UNSTABLE WITH GOOD WNW TRAJECTORIES. WILL ADDRESS THIS MORE
FULLY TOMORROW. NORTHWEST WINDS WILL INCREASE QUITE A BIT BEHIND
THIS SYSTEM ON SUNDAY NIGHT AND MONDAY WITH GUSTS OVER 30 MPH
     POTENTIALLY POSING A PROBLEM FOR ICED UP...OR HEAVILY SNOWED
AREAS. QUITER WEATHER AS WE GET INTO TUESDAY...WITH HIGH PRESSURE
BUILDING IN...BUT STILL COLD. LES PLUMES SHOULD WEAKEN AWAY BY
MONDAY NIGHT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE AT START MOVING EAST INTO NEW ENGLAND. WEAK FAST
MOVING UPPER LEVEL WAVE GOES ACROSS SE CANADA WEDNESDAY. SOME SNOW
SHOWERS IN NY BUT LIGHT ACCUMULATIONS. WEAK HIGH PRESSURE THURSDAY
THEN ANOTHER POTENTIAL STORM FOR FRIDAY TO SATURDAY. PRECIP COMES IN
THURSDAY NIGHT AND REMAINS INTO SATURDAY NIGHT. STILL MUCH
UNCERTAINTY ON SCENARIO FOR THIS STORM...ALTHOUGH MODELS CLOSER THAN
THEY WERE FRIDAY. MORE MODELS HAVE A OHIO VALLEY STORM TRANSFERRING
TO THE COAST. WARM ENOUGH AIR THAT COULD AGAIN BE A MIX.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
AT 00Z TAF ISSUANCE TIME...VFR CONDITIONS PREVAIL AS AN AS/AC DECK
IS LOWERG AS SNOW SPREADS INTO NY/PA ALOFT. RADARS INDICATES VIRGA
AS TAF SITES NOT SHOWG ANY SN REACHG GROUND YET. TO THE SW IN WRN
PA...CONDITIONS RAPIDLY DETERIORATED FM VFR TO IFR WHEN SN BEGAN. I
BEGIN IFR SNOWS AT KELM AND KAVP AT 1Z...KITH AT 0130Z...KBGM AT
02Z AND KSYR AND KRME AT 03Z. THESE TIMES ARE BASED ON RADAR
TRENDS AND HI RES NAM. ABT 2HRS AFTER THE SNOWS BEGIN CIGS/VSBYS WILL
DROP BLO 1SM AND 1000 FEET. TRANSITION TO PL BEGINS FIRST AT AVP
WITH A SLIGHT RISE IN VSBY/CIG ARND 6Z...BGM/ELM 08Z...ITH AT
10Z...KRME AND KSYR 12-13Z. THERE WILL BE A LULL IN ALL PRECIP AFT
13-15Z AS THE DRY SLOT WORKS OVR ALL TAF SITES. I HAVE SOME FZDZ
AND -PL AT THESE TIMES WITH IFR-MVFR CIGS/VSBYS. THEN AT 19Z-
22Z...THE WRAP AROUND SNOWS AND COLDER AIR WORKS IN AND FOR RME
AND SYR I HAVE LIFR SNOW WITH IFR/MVFR SN/S REST OF TAFS UNTIL END
OF PD.

OUTLOOK...FROM 00Z MONDAY THRU THURSDAY...
MVFR/IFR SN SHWRS FOR SYR/RME/ITH/BGM/ELM BETWEEN 00Z AND 12Z
MONDAY. MONDAY NGT AND TUESDAY...POTENTIAL FOR MVFR IN LIGHT SNOWS
IN NY TAF SITES. VFR AT AVP. WEDNESDAY...BETTER CHANCE FOR IFR IN
LIGHT SNOWS VSBYS/CIGS. THURSDAY...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR PAZ038-039.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST MONDAY FOR PAZ040-043-
     044-047-048-072.
NY...WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR NYZ009-015>018-
     022>025-036-037-044>046-055>057.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST MONDAY FOR NYZ062.

&&

SYNOPSIS...JAB
NEAR TERM...JAB
SHORT TERM...JAB
LONG TERM...TAC
AVIATION...DJN
Hazardous weather outlook, Dec 15, 4:09 PM EST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
409 PM EST SAT DEC 15 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038-039-162115-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA-
409 PM EST SAT DEC 15 2007

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TO REPORT SNOW AND ICE ACCUMULATIONS.

NYZ062-PAZ040-043-044-047-048-072-162115-
SULLIVAN-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
409 PM EST SAT DEC 15 2007

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TO REPORT SNOW AND ICE ACCUMULATIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Southern Cayuga

When
December 15, 8:00 PM EST to December 17, 4:00 AM EST
Where
Southern Cayuga forecast zone
Reported by
Trained Spotter
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

A mix of precipitation across the county was followed by heavy wrap-around snow. Snowfall totals ranged from 8 to 18 inches.

Winter Storm, Cortland

When
December 15, 8:00 PM EST to December 17, 4:00 AM EST
Where
Cortland forecast zone
Reported by
Trained Spotter
Coordinates
42.595, -76.070 (the zone’s center; the record gives no point)

A mix of precipitation across the county was followed by heavy wrap-around snow. Snowfall totals ranged from 10 to 14 inches.

Winter Storm, Seneca

When
December 15, 8:00 PM EST to December 17, 4:00 AM EST
Where
Seneca forecast zone
Reported by
Trained Spotter
Coordinates
42.781, -76.824 (the zone’s center; the record gives no point)

A mix of precipitation across the county was followed by heavy wrap-around snow. Snowfall totals up to one foot were measured.

Winter Storm, Northern Oneida

When
December 15, 9:00 PM EST to December 17, 4:00 AM EST
Where
Northern Oneida forecast zone
Reported by
Trained Spotter
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

A major winter storm brought 8 to 18 inches of snow to the county.

Winter Storm, Southern Oneida

When
December 15, 9:00 PM EST to December 17, 4:00 AM EST
Where
Southern Oneida forecast zone
Reported by
Trained Spotter
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

A major winter storm brought 8 to 18 inches of snow to the county.

Winter Storm, Onondaga

When
December 15, 9:00 PM EST to December 17, 4:00 AM EST
Where
Onondaga forecast zone
Reported by
Trained Spotter
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

A major winter storm brought 9 to 15 inches of snow to the county.

Winter Storm, Madison

When
December 15, 9:00 PM EST to December 17, 4:00 AM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
42.913, -75.670 (the zone’s center; the record gives no point)

A major winter storm brought 8 to 10 inches of snow to the county.

Winter Storm, Otsego

When
December 15, 9:00 PM EST to December 17, 4:00 AM EST
Where
Otsego forecast zone
Reported by
Trained Spotter
Coordinates
42.634, -75.033 (the zone’s center; the record gives no point)

A major winter storm brought 4 to 11 inches of snow to the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71881, 71882, 71883, 71630, 71631, 71632, 71633, 71634.